Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 7, 2002, 3:23 PM CDT for Tripp County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 3:23 PM CDT (20:23 UTC)
- Expired
- May 7, 2002, 4:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Tripp County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:30 PM CDT | Hail 0.75 | Clearfield, SD | |
| May 7, 3:45 PM CDT | Hail 0.88 | Millboro, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KUNR 072023 SVRRAP SDC123-072100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 322 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 400 PM CDT * AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF MILLBORO...OR ABOUT 18 MILES SOUTH OF WINNER...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... JORDAN JUNCTION AROUND 330 PM CDT... COLOME AND WINNER AROUND 340 PM CDT... IDEAL AROUND 355 PM CDT... HAMILL AROUND 400 PM CDT... HAIL TO THE SIZE OF NICKLES IS LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES. LAT...LON 4337 10018 4300 10006 4300 9954 4372 9965 P. MURPHY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:00 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 7, 11:00 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT TUE MAY 7 2002 SHSN CURRENTLY OCCURRING IN FAR NW SD ATTM. EXPECT THESE TO CONTINUE THRU MUCH OF THE AFTN AS S/W MOVES ACRS AREA. LO CLDS WL CONTINUE TO REMAIN OVER AREA THRU THE DAY AS E-SE LL WINDS CONTINUE. ALSO LKS LIKE THERE WL BE ENOUGH LIFT AROUND FOR SCT SHRA TO OCCUR THRU THE REMAINDER OF THE CWA THRU THE AFTN AS WELL. UPDATED ZNS TO LWR TEMPS IN MOST AREAS A FEW DEG AND TO TAKE OUT THE MRNG WORDING OF FZDZ AND FG AS MOST AREAS HAVE GD VSBYS EXCEPT WHERE SOME SHRA ARE OCCURRING. .UNR...WINTER STORM WATCH FAR NORTHWEST SD TONIGHT. JMG
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:29 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.